Treatment of Interdigital Tinea Pedis: Once-Daily Therapy With Sertaconazole Nitrate
October 2011 | Volume 10 | Issue 10 | Original Article | 1135 | Copyright © 2011
Jeffrey M. Weinberg MDa and Evelyn K. Koestenblatt MS MTa
aDepartment of Dermatology, St. Luke's-Roosevelt Hospital Center and Beth Israel Medical Center, New York, NY
The treatment of cutaneous fungal infections has been shown to be directly affected by the extent of patients' adherence to therapy regimens that are often cumbersome and last for several weeks. One useful alternative approach is once-daily dosing of topical antifungal agents rather than the traditional twice-daily regimen, an example of what has been called a “forgiving” regimen, designed to promote patient adherence. Sertaconazole, an imidazole antifungal agent, is known to be safe and effective when used twice daily in the treatment of tinea pedis. This report discusses a small (n=32) clinical trial designed to determine whether sertaconazole nitrate 2% cream, used once daily, is as effective as the traditional regimen. Results demonstrated that sertaconazole is as effective when used once daily for four weeks. Patients showed rapid improvement in pruritus as early as week 2, and at six weeks' follow up, all patients were free of erythema while 93.8 percent were free of pruritus; no relapses had occurred. These encouraging findings suggest that sertaconazole nitrate may be useful in a once-daily regimen and also may result in better patient adherence to therapy.
J Drugs Dermatol. 2011;10(10):1135-1140.
Purchase Original Article
Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.
Download the original manuscript as it was published in the JDD.
Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.
To get access to JDD's full-text articles and archives, upgrade here.
Save an unformatted copy of this article for on-screen viewing.
Print the full-text of article as it appears on the JDD site.→ proceed | ↑ close
Standard therapy for tinea pedis has traditionally included a twice-daily regimen of an antifungal topical agent, sometimes with mixed or even disappointing results. Increasingly, it has become clear that those results depend to a significant degree on the patient's level of adherence, for to achieve complete cures, physicians have to depend on patients' willingness and/or ability to remember to use the prescribed antifungal not once but twice every day, for several weeks. As the importance of patients' adherence has come to be recognized generally as a critical factor in therapeutic success in medicine, and taking into account the fact that adherence is inversely related to the number of doses per day,1 more attention is being paid to the importance of designing regimens that promote rather than defeat adherence. In one example, researchers have begun to document the effectiveness of shorter-course treatment regimens as key to patient adherence.2-4
Tinea pedis, also known as “athlete's foot,” is caused by Trichophyton rubrum in 75 percent of cases and, rarely, by Epidermophyton floccosum, Candida, Acremonium, or Fusarium. Among athletes, T. mentagrophytes is the pathogen most likely associated with tinea infection.5 At any given time, somewhere between five percent and 50 percent of the population has tinea pedis, with prevalence higher among athletes, manual laborers and the elderly.5,6
Clinical presentations can be quite variable, depending on the pathogen involved, the patient's immune status, the extent of fungal load and the location of infection. Three characteristic presentations, all of which spare the dorsum yet may cause both pruritus and hyperhydrosis, include:
- Interdigital: associated with mildly erythematous plaques plus peripheral scaling and fissures, especially in the third and fourth toe-web spaces; may be pruritic or even asymptomatic; T. rubrum usually the cause
- Moccasin-style: frequently asymptomatic, featuring fine powdery scaling plaques with mildly erythematous bas es on heels, soles and lateral aspects of the feet; usually caused by T. rubrum
- Vesiculobullous: presenting as vesicles and/or bullae, as sociated with purulent exudates on the instep; usually intensely pruritic; T. mentagrophytes usually the associ ated pathogen5,7